Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Midland/Odessa, TX

May 9, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2017, 6:57 PM MDT for Lea County, New Mexico. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2017, 6:57 PM MDT (00:57 UTC)
Expired
May 9, 2017, 8:00 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Lubbock radar (KLBB), 136 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:40 PM MDTFUNNEL CLOUD2 Wsw Gladiola, NMBRIEF FUNNEL CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:23 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS54 KMAF 100057
SVRMAF
NMC025-100200-
/O.NEW.KMAF.SV.W.0106.170510T0057Z-170510T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
657 PM MDT TUE MAY 9 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lea County in southeastern New Mexico...

* Until 800 PM MDT

* At 657 PM MDT, a severe thunderstorm was located over McDonald, or
  9 miles south of Tatum, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tatum, McDonald, Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3317 10306 3299 10331 3307 10349 3357 10324
      3357 10306
TIME...MOT...LOC 0057Z 217DEG 32KT 3312 10333 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
719 
WWUS54 KMAF 100133
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
733 PM MDT TUE MAY 9 2017

NMC025-100200-
/O.CON.KMAF.SV.W.0106.000000T0000Z-170510T0200Z/
Lea NM-
733 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN LEA COUNTY...

At 733 PM MDT, a severe thunderstorm was located 7 miles northeast of
Tatum, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tatum, Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3324 10306 3323 10317 3323 10332 3357 10324
      3357 10306
TIME...MOT...LOC 0133Z 221DEG 22KT 3330 10319 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:07 PM MDT, 50 minutes earlier.

Area forecast discussion, May 9, 6:07 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
707 PM CDT Tue May 9 2017

.DISCUSSION...

&&

.AVIATION...
Have storms ongoing across SE NM and may spread to other TAF sites
overnight. Very gusty wind near any storm with hail possible. Wind
speeds should stay up overnight. Expect low clouds with MVFR
cigs to return in the morning.

&&

.PREV DISCUSSION... /issued 329 PM CDT Tue May 9 2017/

UPDATE...
See public discussion below.

DISCUSSION...
Will update the public products for tornado watch box # 200 for
southeast New Mexico and portions of west Texas until 04z
Wednesday.

updated products to be sent shortly.

PREV DISCUSSION... /issued 256 PM CDT Tue May 9 2017/

DISCUSSION...

Thunderstorms have begun to develop this afternoon, with more
extensive development anticipated this evening, and the potential
for widespread severe thunderstorms capable of all severe threats.
The risk of severe weather will shift east on Wednesday, with the
potential for thunderstorms continuing across the far southeastern
CWA in the vicinity of Terrell county Wednesday night. Near/below
normal temperatures and dry conditions are then expected through
the end of the week, emphasized by a cold front Thursday night.
Above normal temperatures will then return for the upcoming
weekend into early next week.

Per visible satellite imagery and observations, the low cloud deck
from this morning has eroded to the east, with a scattered cumulus
field developing in its wake across the Permian Basin, Southeast
New Mexico, and the Lower Trans Pecos. The first thunderstorms of
the day have developed in western Eddy county, with additional
agitated cumulus development extending southward into Culberson
county. Dewpoints across the area have climbed into the 50s east
of higher terrain, with CAPE values steadily increasing to the
1500-2000 J/kg range for most of the area. Instability will
continue to increase through the afternoon, with additional storms
anticipated across southeastern New Mexico and perhaps the
western Permian Basin/Upper Trans Pecos through early this
evening. 0-6 km bulk shear values have already reached 50-60kt
across the west, with these higher shear values expected to expand
areawide through tonight. Latest water vapor imagery shows that
the low that has been churning over Baja has now lifted to the
Arizona/Mexico border, and will continue lifting northeastward
into New Mexico over the next 24 hours. In response to this,
height falls are overspreading the area, and given a strong 125kt
300mb jet rounding the base of the trough, lift is going to
continue to be amplified through this evening and tonight. Between
00-03Z (700PM-1000PM CDT), CAPE values are expected to exceed
2000 J/kg for all but far western portions of the area behind a
rapidly sharpening dryline, which is progged to develop in the
vicinity of the Eddy/Lea county line, extending southward to the
Rio Grande. Maximized CAPE values over 2500 J/kg are progged
across portions of the Upper Trans Pecos and southeastern New
Mexico at that time, and models are in good agreement that
multiple rounds of convection will occur in this area. Given the
amount of shear and instability, the initial storm mode is
expected to be supercells, and with midlevel lapse rates of
8-9C/km, very large hail will be possible, along with damaging
winds, and heavy rainfall. Tornadoes will also be possible,
especially with cells that remain discrete. Storm motion will be
northeasterly, and while discrete cells look to persist through
the evening, guidance indicates that storms will develop into
multicellular clusters and eventually a linear MCS overnight,
trekking eastward across the Trans Pecos and Permian Basin through
the early morning.

On Wednesday, the severe threat will shift east, with
thunderstorms remaining possible across the far eastern Permian
Basin and the Lower Trans Pecos Wednesday and Wednesday night.
Much drier air will filter into the region in the wake of this
system, as the low lifts into the Northern Texas/Oklahoma
Panhandles by Wednesday evening. Temperatures will remain near and
below normal Wednesday and Thursday, and as the low moves toward
the Mississippi Valley Thursday night, a trailing cold front will
move through the area. Friday looks to be the coolest day, with
highs in the upper 70s to lower 80s for all but the Rio Grande
Valley. A warm up is expected this weekend as ridging develops
over the area, with highs returning to the upper 80s and 90s for
most locations, and the potential for diurnally driven
thunderstorms over the higher terrain, and perhaps into the
Permian Basin on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  84  56  86 /  40  10  10   0
Carlsbad                       54  78  52  84 /  40  10  10   0
Dryden                         64  91  64  89 /  40  10  40   0
Fort Stockton                  58  85  56  86 /  30  10  10   0
Guadalupe Pass                 48  67  50  77 /  20  10   0   0
Hobbs                          53  74  50  79 /  70  10  10   0
Marfa                          46  75  42  79 /  20   0   0   0
Midland Intl Airport           61  82  56  85 /  50  10  10   0
Odessa                         62  81  56  84 /  50  10  10   0
Wink                           56  81  52  86 /  50  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 9, 12:37 PM MDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Tue May 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Tue May 9 2017 /1237 PM MDT Tue May 9 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm are possible this afternoon and tonight. Any storms
that do develop may be severe, and accompanied by frequent lightning,
large hail, damaging winds, and brief, heavy rainfall.  An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance of thunderstorms across the far eastern Permian
Basin and Lower Trans Pecos Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, May 9, 5:43 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM MDT TUE MAY 9 2017

NMZ028-100045-
Eddy County Plains NM-
543 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 645 PM
MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Avalon, Living Desert State Park, Carlsbad North, Lake
Avalon, Otis and Cavern City Air Terminal.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3227 10419 3229 10437 3259 10435 3256 10404
TIME...MOT...LOC 2343Z 191DEG 13KT 3234 10426

67
Special weather statement, May 9, 5:54 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM MDT TUE MAY 9 2017

NMZ029-100045-
Northern Lea County NM-
554 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 645
PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Caprock, or 15 miles west of Tatum, moving north
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caprock and Crossroads.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3309 10339 3307 10377 3340 10377 3340 10372
      3357 10372 3357 10326
TIME...MOT...LOC 2354Z 175DEG 40KT 3332 10356

67
Local storm report, May 9, 5:56 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
656 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             2 WSW CARLSBAD          32.39N 104.27W
05/09/2017  E1.00 INCH       Eddy               NM   TRAINED SPOTTER

&&

RHLUCHAN
Special weather statement, May 9, 5:59 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM MDT TUE MAY 9 2017

NMZ029-033-100045-
Northern Lea County NM-Central Lea County NM-
559 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEA COUNTY UNTIL 645
PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Buckeye, or 24 miles southwest of Lovington,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington and Buckeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3262 10369 3268 10380 3304 10367 3291 10331
TIME...MOT...LOC 2358Z 202DEG 26KT 3271 10367

44
Special weather statement, May 9, 6:07 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM MDT TUE MAY 9 2017

NMZ028-100100-
Eddy County Plains NM-
607 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL
700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avalon, or 10 miles north of Carlsbad, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia, Loco Hills, Cottonwood, Avalon, Lakewood, Brantley Lake
State Park, Lea County Zip Franklin Memorial Airport, Atoka, Lake
Avalon and Dayton.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3296 10387 3247 10413 3248 10437 3297 10442
TIME...MOT...LOC 0007Z 204DEG 37KT 3254 10420

67
Special weather statement, May 9, 6:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT TUE MAY 9 2017

NMZ029-033-100145-
Northern Lea County NM-Central Lea County NM-
647 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 745 PM
MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Caprock, or 13 miles west of Tatum, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Caprock, Crossroads and Tatum Airport.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3344 10305 3308 10337 3296 10357 3307 10377
      3340 10377 3340 10372 3357 10372 3357 10306
TIME...MOT...LOC 0047Z 210DEG 28KT 3331 10354

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:07 PM MDTSpecial Weather StatementMAFEddy53 min
May 9, 6:30 PM MDTSevere Thunderstorm WarningMAFLea28 min
May 9, 6:47 PM MDTSpecial Weather StatementMAFLea58 min
May 9, 7:41 PM MDTTornado WarningMAFLea20 min
May 9, 9:48 PM MDTSevere Thunderstorm WarningMAFEddy57 min
May 9, 10:57 PM MDTSevere Thunderstorm WarningMAFEddy63 min
May 10, 12:01 AM MDTSpecial Weather StatementMAFEddy44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.